Alert archive / Montana / Special Weather Statements in 2016

Special Weather Statement, NWS Great Falls, MT

August 8, 2016Pondera County, Teton County, Montana

NWS Great Falls, MT issued this special weather statement at Aug 8, 2016, 8:43 PM MDT for Pondera County, Teton County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2016, 8:43 PM MDT (02:43 UTC)
Expired
Aug 8, 2016, 9:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT

Counties Pondera County, MT, Teton County, MT

The radar

The Great Falls radar (KTFX), 94 km from the middle of the area, began a volume at 02:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 2.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 75 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
75 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
3220 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

175 
WWUS85 KTFX 090243
SPSTFX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
843 PM MDT MON AUG 8 2016
 
MTZ009-010-013-044>046-048-049-090330-
TOOLE MT-EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-CHOUTEAU MT-
LIBERTY MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
843 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...
SOUTHWESTERN LIBERTY...TETON...SOUTHEASTERN GLACIER...SOUTHEASTERN
TOOLE...NORTHWESTERN LEWIS AND CLARK AND PONDERA COUNTIES UNTIL 930
PM MDT...

AT 842 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 26 MILES NORTHWEST OF AUGUSTA TO 9 MILES
SOUTHEAST OF POWER. MOVEMENT WAS NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONRAD...CHOTEAU...VALIER...DUTTON...BRADY...HEART BUTTE...
THE KNEES...BYNUM...FARMINGTON...DUPUYER...LEDGER...
COLLINS AND PENDROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4829 11095 4773 11134 4779 11292 4795 11292
      4798 11288 4801 11289 4804 11292 4832 11293
TIME...MOT...LOC 0242Z 199DEG 39KT 4770 11287 4765 11151 

$$

KJ

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Aug 8, 5:40 PM MDT, 3 hours 3 minutes earlier.

Area forecast discussion, Aug 8, 5:40 PM MDT, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
540 PM MDT MON AUG 8 2016

Aviation section updated

.DISCUSSION...
Tonight through Wednesday...An unstable southwesterly flow aloft
will reside over the region tonight. Expect scattered
thunderstorms to develop mainly north of Dillon to Big Sky line
this afternoon and gradually move northeastward through the
evening. An isolated strong/severe storm will be possible. On
Tuesday, an upper level low will move into western MT by late in
the day. Expect another round of storms to move from south to
north through the region. There is a better chance for severe
storms on Tue with the dynamics/instability a bit stronger. On
Wednesday, the upper level low pulls slowly north into Canada.
There will be a small chance for a thunderstorm, mainly near the
Canadian border. It will be a bit breezy/windy on Wednesday,
especially over North Central MT in the wake of the departing
upper level low. Temperatures will cool a few degrees each day for
Tue and Wed, with highs around 80 on Tue cooling to the upper 60s
and mid 70s for Wed. Brusda

WEDNESDAY NIGHT THROUGH MONDAY...Forecast models are generally
consistent with the overall pattern solution and timing of features
during this period. The scattered showers and thunderstorms will
decrease Wednesday night as the low pressure center of an upper
level trough moves northeast of the forecast area. The trough itself
will be slower to exit the area, leaving the area under a somewhat
moist and unsettled northwesterly flow aloft Thursday through
Friday. Instability will be weak during this time, but forecast
models are hinting at a minimum of isolated shower/thunderstorm
activity, so have increased pops generally to a slight chance across
North Central Montana where upslope influence will be the greatest.
A ridge of high pressure will then move into the area for Saturday
into Sunday, which will keep the area dry. Similar to last night's
model runs, Another upper level trough is forecast to move into the
Pacific Northwest Sunday into Monday, putting the area under a more
unstable southwesterly flow aloft. However, the forecast models
disagree on shower/storm potential. The ECMWF keeps the area
generally dry, and the GFS moves some isolated showers/storms over
North Central Montana. With neither model showing anything
significant, have increased pops a bit, but will monitor future
model runs for consistency before increasing them further. With high
pressure aloft moving into the area throughout the period,
temperatures will gradually warm from about 5 degrees below normal
on Thursday to around 5 degrees above normal by Sunday. However,
with the potential for clouds/storms into Monday, temperatures will
likely cool a few degrees over Sunday.  Coulston

&&

.AVIATION...
UPDATED 2340z.
Scattered thunderstorms will move northeast through the region this
evening. Main threat will be lightning...wind gusts near 30kts and
small hail. Expect a repeat of these conditions to develop after 20z
on Tue, the but storms could be stronger, with a severe storm
possible. VFR conditions will prevail outside of the thunderstorms.
Brusda

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  52  82  48  75 /  30  50  70  20
CTB  46  76  48  69 /  20  70  70  30
HLN  50  81  51  77 /  20  60  40  10
BZN  43  85  47  79 /  20  20  20  10
WEY  35  73  36  69 /  10  10  10   0
DLN  45  79  42  76 /  20  10  20  10
HVR  56  84  54  75 /  30  60  70  30
LWT  52  83  51  76 /  30  40  40  10

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

FIRE WEATHER WATCH FOR PORTIONS OF SOUTHWEST MT
FOR TUESDAY AFTERNOON AND EVENING.

&&

weather.gov/greatfalls

In the hours before

Special weather statement, Aug 8, 7:13 PM MDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
713 PM MDT MON AUG 8 2016

MTZ012-014-048-049-090200-
CENTRAL AND SOUTHERN LEWIS AND CLARK MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
713 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CASCADE...
SOUTHEASTERN TETON AND EAST CENTRAL LEWIS AND CLARK COUNTIES UNTIL
800 PM MDT...

AT 712 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 14 MILES NORTH OF WOLF CREEK TO 17 MILES SOUTH
OF CASCADE. MOVEMENT WAS NORTHEAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CASCADE...SIMMS...BOWMANS CORNER AND TOWER ROCK STATE PARK.

LAT...LON 4760 11215 4721 11120 4695 11168 4723 11223
TIME...MOT...LOC 0112Z 206DEG 18KT 4722 11211 4702 11171

KJ
Local storm report, Aug 8, 7:29 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
729 PM MDT MON AUG 08 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0721 PM     TSTM WND GST     17 SW SIMMS             47.29N 112.15W
08/08/2016  M46 MPH          LEWIS AND CLARK    MT   DEPT OF HIGHWAYS

            46 MPH WIND GUST AT THE DOT SENSOR NEAR BOWMANS CORNER
            ON HIGHWAY 200.

&&

BRUSDA
Special weather statement, Aug 8, 7:32 PM MDT, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MDT MON AUG 8 2016

MTZ012-013-049-090215-
CASCADE MT-EASTERN TETON MT-CHOUTEAU MT-
732 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...NORTHERN
CASCADE...NORTHWESTERN JUDITH BASIN AND SOUTHEASTERN TETON COUNTIES
UNTIL 815 PM MDT...

AT 729 PM MDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
SHOWERS AND THUNDERSTORMS 8 MILES EAST OF BLACK EAGLE...OR 9 MILES
NORTHEAST OF GREAT FALLS... MOVING NORTHEAST AT 25 MPH. ANOTHER
CLUSTER OF THUNDERSTORMS NEAR CASCADE WAS ALSO MOVING NORTHEAST AT
25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORMS. STRONG
WIND GUSTS AND LIGHTNING STRIKES MAY OCCUR WELL AHEAD OF THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...BELT...FORT SHAW...HIGHWOOD...FORT  SHAW...
BLACK EAGLE...CARTER...SAND COULEE...SHONKIN...FLOWEREE...
ARMINGTON...FIRST PEOPLES BUFFALO JUMP STATE PARK...TRACY...
PORTAGE...VAUGHN...STOCKETT...CENTERVILLE...SUN RIVER...ULM AND EDEN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER THAT LIGHTNING CAN STRIKE 10 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4754 11034 4741 11057 4741 11064 4738 11064
      4736 11068 4736 11076 4729 11079 4719 11098
      4712 11124 4745 11199 4790 11123
TIME...MOT...LOC 0129Z 217DEG 50KT 4756 11111

KJ
Special weather statement, Aug 8, 7:59 PM MDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
759 PM MDT MON AUG 8 2016

MTZ048-090245-
SOUTHERN ROCKY MOUNTAIN FRONT MT-
759 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TETON AND NORTH
CENTRAL LEWIS AND CLARK COUNTIES UNTIL 845 PM MDT...

AT 758 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES NORTHWEST OF AUGUSTA...OR 22 MILES SOUTHWEST OF
CHOTEAU...MOVING NORTH AT 35 MPH.

WIND GUSTS UP TO 40 MPH AND PEA-SIZE HAIL WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
PISHKUN RESERVOIR.

LAT...LON 4750 11248 4757 11273 4794 11256 4787 11218
TIME...MOT...LOC 0158Z 200DEG 29KT 4761 11257

KJ
Special weather statement, Aug 8, 8:12 PM MDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
812 PM MDT MON AUG 8 2016

MTZ012-013-048>050-090300-
SOUTHERN ROCKY MOUNTAIN FRONT MT-CASCADE MT-EASTERN TETON MT-
JUDITH BASIN MT-CHOUTEAU MT-
812 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHOUTEAU...NORTHERN
CASCADE...NORTHWESTERN JUDITH BASIN...SOUTHEASTERN TETON AND CENTRAL
LEWIS AND CLARK COUNTIES UNTIL 900 PM MDT...

AT 811 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 8 MILES SOUTHWEST OF FAIRFIELD TO NEAR GEYSER.
MOVEMENT WAS NORTH-NORTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.
STRONG WIND GUSTS AND LIGHTNING STRIKES MAY OCCUR WELL AHEAD OF
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREAT FALLS...CHOTEAU...FAIRFIELD...BELT...DUTTON...GERALDINE...
HIGHWOOD...FORT  SHAW...POWER...GEYSER...FORT SHAW...BLACK EAGLE...
AUGUSTA...FARMINGTON...RAYNESFORD...ARMINGTON...
FIRST PEOPLES BUFFALO JUMP STATE PARK...TRACY...SQUARE BUTTE AND ULM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4797 11225 4757 11010 4723 11049 4750 11251
TIME...MOT...LOC 0211Z 178DEG 22KT 4753 11212 4730 11060

KJ
Special weather statement, Aug 8, 8:43 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
843 PM MDT MON AUG 8 2016

MTZ009-010-013-044>046-048-049-090330-
TOOLE MT-EASTERN PONDERA MT-EASTERN GLACIER MT-
SOUTHERN ROCKY MOUNTAIN FRONT MT-EASTERN TETON MT-CHOUTEAU MT-
LIBERTY MT-NORTHERN ROCKY MOUNTAIN FRONT MT-
843 PM MDT MON AUG 8 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL CHOUTEAU...
SOUTHWESTERN LIBERTY...TETON...SOUTHEASTERN GLACIER...SOUTHEASTERN
TOOLE...NORTHWESTERN LEWIS AND CLARK AND PONDERA COUNTIES UNTIL 930
PM MDT...

AT 842 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 26 MILES NORTHWEST OF AUGUSTA TO 9 MILES
SOUTHEAST OF POWER. MOVEMENT WAS NORTH AT 35 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
CONRAD...CHOTEAU...VALIER...DUTTON...BRADY...HEART BUTTE...
THE KNEES...BYNUM...FARMINGTON...DUPUYER...LEDGER...
COLLINS AND PENDROY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH SOME OF THESE
STORMS. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK
A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4829 11095 4773 11134 4779 11292 4795 11292
      4798 11288 4801 11289 4804 11292 4832 11293
TIME...MOT...LOC 0242Z 199DEG 39KT 4770 11287 4765 11151

KJ

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 6:12 PM MDTSpecial Weather StatementTFXLewis and Clark48 min
Aug 8, 6:37 PM MDTSpecial Weather StatementTFXLewis and Clark38 min
Aug 8, 7:13 PM MDTSpecial Weather StatementTFXCascade47 min
Aug 8, 7:32 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 8, 7:59 PM MDTSpecial Weather StatementTFXTeton46 min
Aug 8, 8:12 PM MDTSpecial Weather StatementTFXTeton48 min
Aug 8, 9:30 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 2:38 PM MDTSpecial Weather StatementTFXBroadwater22 min
Aug 9, 2:45 PM MDTSpecial Weather StatementTFXLewis and Clark30 min
Aug 9, 2:49 PM MDTSpecial Weather StatementTFXToole26 min
Aug 9, 3:37 PM MDTSpecial Weather StatementTFXLewis and Clark23 min
Aug 9, 3:41 PM MDTSpecial Weather StatementTFXLewis and Clark34 min
Aug 9, 3:48 PM MDTSpecial Weather StatementTFXTeton27 min
Aug 9, 3:53 PM MDTSpecial Weather StatementTFXLewis and Clark37 min
Aug 9, 3:56 PM MDTSpecial Weather StatementTFXTeton49 min
Aug 9, 4:10 PM MDTSpecial Weather StatementTFXTeton50 min
Aug 9, 4:17 PM MDTSpecial Weather StatementTFXCascade43 min
Aug 9, 4:27 PM MDTSevere Thunderstorm WarningTFXLewis and Clark, Pondera, Teton33 min
Aug 9, 4:30 PM MDTSevere Thunderstorm WarningTFXCascade30 min
Aug 9, 4:46 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 4:57 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:01 PM MDTSpecial Weather StatementTFXTeton44 min
Aug 9, 5:02 PM MDTSpecial Weather StatementTFXTeton43 min
Aug 9, 5:27 PM MDTSpecial Weather StatementTFXCascade48 min
Aug 9, 5:34 PM MDTSpecial Weather StatementTFXCascade41 min
Aug 9, 5:37 PM MDTSevere Thunderstorm WarningTFXCascade, Meagher23 min
Aug 9, 5:43 PM MDTSpecial Weather StatementTFXJudith Basin47 min
Aug 9, 5:45 PM MDTSpecial Weather StatementTFXPondera45 min
Aug 9, 5:52 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin38 min
Aug 9, 5:56 PM MDTSevere Thunderstorm WarningTFXCascade, Chouteau, Judith Basin, Meagher49 min

Nearby

Special Weather Statements in Montana, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.